South Dakota, 2011

Flooding in South Dakota, March 2 to 16, 2011

March 2 to 16, 2011 · NWS ABR · 2 events in 2 counties and zones

Ice break-up and several ice jams caused flooding along the White River near the Highway 47 bridge south of Reliance downstream to the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Ice break-up and several ice jams caused flooding along the White River near the Highway 47 bridge south of Reliance downstream to the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 2, 3:33 PM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Mar 2, 3:33 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
333 PM CST WED MAR 2 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
TEMPERATURES ARE STAYING VERY COLD AND WELL BELOW NORMAL THIS
AFTERNOON AS AS ARCTIC HIGH SITS OVER THE NORTHERN PLAINS.
ALTHOUGH...THIS HIGH IS RETREATING AND THE PRESSURE GRADIENT IS
TIGHTENING OUT WEST WHERE WINDS HAVE BECOME BREEZY. VERY DIFFICULT
LOW TEMP FORECAST TONIGHT...WITH LOW CONFIDENCE IN FORECASTED
VALUES. MID AND HIGH CLOUDS EXIST OVER THE AREA...AND WILL
CONTINUE TO DO SO INTO THE EVENING HOURS. WILL ALSO SEE AN
INCREASE IN LOWER CLOUDS LATER ON TONIGHT. WINDS BEGIN TO INCREASE
FROM THE SOUTHEAST. TOUGH TO DETERMINE JUST HOW FAR TEMPS DROP
BEFORE THEY STEADY OUT AND SLOWLY RISE LATE TONIGHT. THINK
GUIDANCE IS TOO WARM AND HAVE GONE BELOW THESE NUMBERS BY SEVERAL
DEGREES. WILL PROBABLY SEE A GOOD DROP OFF IN THE EAST THIS
EVENING BEFORE TEMPS STEADY OUT LATER ON. JUST HOW MUCH THOUGH IS
TOUGH TO DETERMINE. WITH THE WINDS ALREADY BREEZY ACROSS THE
WESTERN COUNTIES...AND A WARM FRONT ACROSS SOUTH CENTRAL
SD...TEMPS OVER THE SOUTHWEST COUNTIES MAY NOT DROP MUCH AT ALL
THIS EVENING. WILL LIKELY NEED TEMP UPDATES LATER THIS EVENING.

KEPT FREEZING DRIZZLE IN THE FORECAST...BUT SHAVED OFF FAR
NORTHERN SD AND THE NORTHWEST CWA WHERE SOUNDINGS ARE NOT QUITE AS
SUPPORTIVE. LOOKS LIKE ANY FZDZ THREAT WILL BE RATHER
LATE...PROBABLY AFTER 09Z AND CLOSER TO 12Z. INSERTED PATCHY FOG
AS WELL FOR PORTIONS OF THE AREA.

AS A WEAK WAVE SLIDES ACROSS THE AREA TOMORROW...A COUPLE MODELS
ARE SHOWING LIGHT SNOWFALL ACROSS WESTERN/CENTRAL SD. HAVE ADDED
SLIGHT CHANCE POPS FOR THE WESTERN CWA FOR THURS AFTERNOON. WILL
KEEP MENTION OF POPS GOING INTO THURS NIGHT AS WELL...MAINLY THE
WESTERN CWA. FRIDAYS WAVE IS LOOKING LESS IMPRESSIVE...BUT WILL
KEEP LOW END POPS IN THE FORECAST.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE MOST IMPORTANT EVENT IN THE LONG TERM WILL COME EARLY NEXT
WEEK. THE MODELS AND GFS ENSEMBLES CONTINUED TO SHOW SOME
DISAGREEMENT IN THE TRACK AND TIMING OF A SIGNIFICANT SURFACE LOW
PRESSURE AREA MOVING ACROSS THE CENTRAL AND NORTHERN PLAINS
MONDAY NIGHT THROUGH TUESDAY NIGHT. NEVERTHELESS...IT DOES APPEAR
LIKELY THAT A SIGNIFICANT STORM SYSTEM WILL BE MOVING ACROSS THE
CENTRAL PART OF THE US DURING THIS TIME PERIOD. THE MODELS WERE
CLOSE WITH THE LOCATION OF THE SURFACE LOW PRESSURE AREA ON MONDAY
NIGHT/EARLY TUESDAY IN THE EASTERN CO/WESTERN KANSAS AREA. THE EC
AND GFS THEN DIVERGE IN THE TRACK OF THE SURFACE LOW PRESSURE
AREA AS IT LIFTS NORTHEAST. BEFORE THIS ALL OCCURS...THE MODELS
SHOW SEVERAL DECENT SHORT WAVE TROUGHS MOVING ACROSS THE REGION
SATURDAY THROUGH MONDAY NIGHT. THE LATER SATURDAY NIGHT AND SUNDAY
AND MONDAY AND MONDAY NIGHT SYSTEMS COULD BRING US SOME DECENT
SNOW ACCUMULATIONS BEFORE THE MAIN SYSTEM AFFECTS THE REGION LATER
MONDAY NIGHT THROUGH TUESDAY NIGHT. HAVE INSERTED POPS IN SEVERAL
PERIODS AND INCREASED POPS MAINLY FOR THE MONDAY THROUGH TUESDAY
PERIODS. TEMPERATURES WILL REMAIN WELL BELOW NORMAL THROUGH THE
PERIOD.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR HIGH LEVEL CLOUDS WILL CONTINUE TO TRAVERSE OVER THE TAF SITES
THROUGH THE AFTERNOON AND EVENING. SOUTHEAST WINDS OVER THE
WIDESPREAD SNOW COVER WILL RESULT IN MVFR/IFR STRATUS CLOUDS
FORMING/MOVING IN ALONG WITH SOME FOG LATER TONIGHT AND THURSDAY
MORNING. WILL ALSO HAVE TO WATCH FOR SOME FREEZING DRIZZLE
POSSIBILITIES WITH THIS SOUTHEAST FLOW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 2, 4:10 AM CST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
410 AM CST WED MAR 2 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
410 AM CST WED MAR 2 2011 /310 AM MST WED MAR 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT FREEZING DRIZZLE IS POSSIBLE LATE TONIGHT AND EARLY THURSDAY
MORNING...WITH THE INTERSTATE 29 CORRIDOR AND POINTS EAST
MAINTAINING THE GREATEST POTENTIAL FOR SEEING A LIGHT COATING OF
ICE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FORECAST MODELS CURRENTLY SUGGEST A LARGE WINTER STORM MAY BE
POSSIBLE ACROSS THE CENTRAL AND NORTHERN PLAINS NEXT MONDAY NIGHT
THROUGH TUESDAY NIGHT. HOWEVER...SYSTEM TIMING AND TRACK DETAILS
STILL REQUIRE FURTHER REFINEMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lyman

When
March 2, 8:45 PM CST to March 4, 9:30 PM CST
Where
Lyman County, 12.91 mi SSW of Vivian to 13.31 mi S of Vivian
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
43.738, -100.339

Minor flooding occurred along the White River. The river gage southwest of Oacoma along Highway 47 crested at 16.9 feet of 1.9 feet above flood stage. Flooding of agricultural land occurred.

Flood, Jones

When
March 12, 8:15 PM CST to March 16, 6:00 PM CST
Where
Jones County, 7.97 mi W of Okaton to 4.67 mi WSW of Okaton
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
43.870, -101.060

Moderate flooding occurred along the White River. The river gage southwest of Oacoma along Highway 47 crested at 23.0 feet or 8.0 feet above flood stage. At least one home was threatened by the flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293806, 293809.